South Dakota, 2004

Lightning Strike in South Dakota, September 4, 2004

September 4, 2004 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 8:00 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 4, 8:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT SEP 4 2004

.DISCUSSION...
CURRENT FCST LOOKS GOOD. PRECIP MOVG UP FM CNTRL NEB WL SPREAD INTO
WRN CWA AS THE NIGHT PROGRESSES...REACHING I29 AFT 06Z.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

M
Hazardous weather outlook, Sep 4, 10:13 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT SAT SEP 04 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1113 AM CDT SAT SEP 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT FOLLOWED BY A STRONG UPPER LEVEL TROUGH OF LOW
PRESSURE WILL MOVE EASTWARD INTO EASTERN SOUTH DAKOTA LATER THIS
AFTERNOON AND EVENING. SOUTHERLY WINDS AHEAD OF THE FRONT WILL
CONTINUE TO BRING IN WARM AND RATHER MOIST AND UNSTABLE AIR.
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT LATE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY CONTAIN LARGE HAIL AND
WIND GUSTS UP TO 60 MPH NEAR AND WEST OF THE JAMES VALLEY.
OTHERWISE...THUNDERSTORMS SHOULD PROGRESS EAST OVER THE AREA
LATER TONIGHT WITH LOCALLY HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE INTO SUNDAY MORNING...WITH THE BEST
CHANCE BEING EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH
DAKOTA. BY SUNDAY AFTERNOON THE BEST CHANCE FOR THUNDERSTORMS
WILL SHIFT TO  EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO
MARSHALL MINNESOTA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE CHANCE OF
THUNDERSTORMS...ALONG WITH ANYTHING SEVERE...WILL DECREASE FROM
WEST TO EAST DURING SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF A LINE
FROM
HURON TO YANKTON SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 4, 6:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 ESE MOUNT VERNON      43.67N 98.13W
09/04/2004  1.00 INCH        DAVISON            SD   PUBLIC

0740 PM     HAIL             5 N MITCHELL            43.81N 98.03W
09/04/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 4, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             3 ESE ARTESIAN          43.99N 97.87W
09/04/2004  1.00 INCH        SANBORN            SD   PUBLIC

0803 PM     HAIL             1 W FEDORA              44.01N 97.81W
09/04/2004  0.75 INCH        MINER              SD   PUBLIC

&&

TRM

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Davison

When
September 4, 8:00 PM CST
Where
Davison County, Mitchell
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Lightning struck and damaged a brick chimney, and burned out a transformer at an amusement center.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424389.